Introduction: We describe the case of a patient referred to Cardiology with an abnormal ECG & hypertension. Investigation led to the diagnosis of catecholamine induced cardiomyopathy caused by a pheochromocytoma. The case is unique as the cardiomyopathy was reversed with alpha and beta blockade prior to surgery.
Case: A 56 year old female with 20 pack year smoking history, no regular medications and evidence of hypertension underwent CT AP for abdominal pain which revealed bilateral adrenal incidentalomas. Investigations revealed raised urine metanephrines 9538 nmol/24 h(ULN 4400 nmol/24 h) and SPECT scan confirmed bilateral phaeochromocytoma. ECG on presentation demonstrated sinus rhythm with evidence of LVH, peaked p waves (lead III), with inverted p waves in I, aVL and V1V3. Echocardiographic evaluation of her heart demonstrated severe LV dysfunction with no significant valve disease. A diagnosis of Catecholamine induced cardiomyopathy was made. The patient was treated with Doxazosin MR 8 mg tds and Atenolol 25 mg bd preoperatively and her ECG was repeated, which confirmed resolution of the conduction abnormalities previously observed.
Conclusion: Phaeochromocytoma is a rare but significant cause of myocardial dysfunction. Excessive catecholamine release is associated with changes in cardiac muscle structure, resulting in alterations in cardiac function. ECG changes, especially those consistent with LVH, ST changes and QTc prolongation have been commonly cited in patients with phaechromocytoma. P wave changes, associated with atrial hypertrophy are a less commonly observed marker of catecholamine excess. Case series have reported ECG normalization of treated patients, hence ECG evaluation may be an important marker of successful medical as well as surgical management of phaeochromocytomas.